Format

Send to

Choose Destination
Rinsho Shinkeigaku. 2005 Jul;45(7):495-501.

[Limbic encephalitis associated with drug-induced hypersensitivity syndrome due to phenobarbital--a case report].

[Article in Japanese]

Author information

1
Department of Neurology, School of Medicine, Kyorin University.

Abstract

A 68-year-old man was diagnosed as drug-induced hypersensitivity syndrome (DIHS) with erythema and liver dysfunction three weeks after an administration of phenobarbital. Three weeks after the appearance of skin eruptions, the patient developed disturbed consciousness and status epilepticus. MRI findings revealed bilateral symmetrical abnormalities localized in the amygdala, hippocampi, parahippocampal gyri, and insula regions, which showed high intensities on diffusion weighted images and decreased apparent diffusion coefficient (ADC) values on an ADC map. We considered that the MRI abnormalities were indicative of cytotoxic edema. Increased serum anti-human herpesvirus 6 (HHV-6) IgG antibody titer and presence of HHV-6 DNA in peripheral blood, revealed by polymerase chain reaction (PCR) analysis, suggested reactivation of HHV-6. However, PCR analysis performed with DNA extracted from the CSF was negative for HHV-6. We concluded that limbic encephalitis in the present case might have been caused by an autoimmune inflammatory mechanism associated with drug-induced hypersensitivity syndrome, as well as a direct infection of HHV-6 to the central nervous system.

PMID:
16119831
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center